Long-Term Pentosan Polysulfate Sodium Use Associated With Vision-Threatening Maculopathy

By Marilynn Larkin

September 17, 2019

NEW YORK (Reuters Health) - Long-term use of the interstitial cystitis drug pentosan polysulfate sodium (PPS) is associated with a vision-threatening pigmentary maculopathy, a case series suggests.

"What's concerning is that this drug has been on the U.S. market for over two decades," Dr. Naraj Jain of Emory University School of Medicine in Atlanta told Reuters Health. "There are likely many other patients with PPS-associated maculopathy who have yet to be identified. Without the aid of modern retinal imaging technologies such as fundus autofluorescence, this condition can be mistaken for more common diseases, such as age-related macular degeneration."

"Unfortunately, in spite of generally good visual acuity, affected patients express great frustration with the visual dysfunction associated with this condition," he said. "Some patients with severe disease develop macular atrophy that can ultimately lead to legal blindness."

Coauthor Dr. Adam Hanif, also of Emory, added in a separate email, "Promoting awareness of this newly described condition is critical to ensure that patients on the medication may be properly referred for screening, and ophthalmologists are informed regarding the best retinal imaging technologies for visualizing this disease, which may otherwise appear subtle."

Drs. Jain, Hanif and colleagues reviewed multi-institutional records from 2012-2018 of patients who had the characteristic maculopathy in the setting of prior PPS exposure.

As reported online September 5 in JAMA Ophthalmology, 35 patients (70 eyes) were included; the median age was 60 and 97% were women. The median duration of PPS use was 15 years, and the median cumulative exposure was 1.61 kg.

The main visual symptoms were metamorphopsia, blurred vision, and prolonged dark adaptation.

Median logMAR visual acuity for all eyes was 0.10. Fundus examination showed hyperpigmented macular spots in 53% of eyes, with interspersed pale-yellow deposits; these spots were seen less commonly (23%) in eyes that exhibited retinal pigment epithelial atrophy.

Optical coherence tomography showed foci of retinal pigment epithelium elevation or thickening associated with hyperreflectance on near-infrared reflectance imaging.

Fundus autofluorescence imaging demonstrated a symmetric, confluent pattern of both hyperautofluorescent and hypoautofluorescent spots that involved the fovea in all eyes and extended to the retinal periphery in 24 (36%).

Longitudinal assessment demonstrated dynamic changes in pigmentary abnormalities.

"These findings suggest that PPS-associated maculopathy is a vision-threatening condition that can manifest in the setting of long-term exposure to the drug," the authors state. "Multimodal imaging posits a distinctive clinical phenotype, characterized in this cohort by dynamic alterations within the retinal pigment epithelium and at the retinal pigment epithelium-photoreceptor interface."

Dr. Jain said, "Although it seems that long-term exposure to the drug is a key factor in developing this condition, we have more work to do to measure the risk. We also hope that ongoing studies will inform us about what happens after patients stop taking the drug."

Dr. Sapna Gangaputra of the Vanderbilt Eye Institute in Nashville, commented in an email to Reuters Health, "The sample size is too small to comment on the prevalence of this finding amongst all patients who receive PPS for interstitial cystitis. Further research will be required to identify characteristics of patients at risk - age, weight, other medication use, kidney/liver disease that would affect metabolism, and probably genetic reasons for metabolizing the drug differentially."

"However, the fundus autofluorescence pattern that the authors describe as characteristic of the phenotype is not commonly seen and can direct ophthalmologists to enquire about PPS use," she noted. "It is unclear at this time if discontinuation of the drug will reverse these fundus changes or stall the visual acuity loss. Its also unclear as to the duration of PPS that puts a patient at higher risk for PPS maculopathy."

"I hope this pilot study will encourage more clinicians to actively seek out PPS users and acquire images and serially monitor patients to help define the course of PPS-associated maculopathy," she concluded.

SOURCE: http://bit.ly/2ZWMiVA

JAMA Ophthalmol 2019.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....